Louisiana, 2013

Funnel Cloud in Louisiana, July 24, 2013

July 24, 2013 · NWS JAN · 1 event in 1 county or zone

An upper level disturbance interacted with abundant gulf moisture in place across the region to kick off a strong storm over East Carroll Parish. A funnel cloud was spotted in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level disturbance interacted with abundant gulf moisture in place across the region to kick off a strong storm over East Carroll Parish. A funnel cloud was spotted in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 24, 10:00 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 24, 10:00 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1100 AM CDT WED JUL 24 2013

.UPDATE...
UPPER S/WV CONTINUE TO MOVE INTO THE REGION IN THE NW FLOW ALOFT AND
THESE WILL ENHANCE THE POTENTIAL FOR SHOWERS/THUNDERSTORMS THIS
AFTERNOON. AN MCV IS VERY EVIDENT IN VISIBLE SATELLITE/REGIONAL
RADAR IMAGERY MOVING INTO E/SE MS. IN THE WAKE OF THE DEPARTING
MCV...SUBSIDENCE HAS HELPED CLEAR SOME OF THE CLOUD COVER OVER THE
REGION. DUE TO TO THIS...WENT CLOSE TO MAV NUMBERS BUT SEEMED TOO
WARM IN THE W/NW AND DROPPED A FEW DEGREES. TEMPS WILL BE IN THE LOW
90S THIS AFTERNOON. DUE TO LESS CLOUD COVER FOR A FEW HOURS AND SOME
HEATING...MAY BE ABLE TO GET SOME DECENT INSTABILITY THIS AFTERNOON.
OVERALL REGIONAL SOUNDINGS INDICATE SOME DRY LOW LEVEL AIR AND
MEAGER LAPSE RATES WITH VERTICAL TOTALS AROUND 25-26C. SOME STRONG
STORMS ARE POSSIBLE THIS AFTERNOON. HI-RES MODELS INDICATE THAT
CONVECTION WILL DEVELOP IN ANOTHER APPROACHING S/WV IN S/SE AR AND
WILL MOVE SE...MAINLY AFTER 17Z. SOME STORM ACTIVITY COULD DEVELOP
FROM THE PASSING FRONT JUST NORTH OF THE REGION IN CENTRAL/N TN.
HRRR IS INDICATING MORE COVERAGE OF ACTIVITY FROM A LINE ALONG FROM
GREENVILLE TO HATTIESBURG AND HI-RES WRF ALSO INDICATES A SIMILAR
IDEA. WENT CLOSE TO MAV POPS BUT ADJUSTED SLIGHTLY. TEMPS/DEWPOINTS
WERE ADJUSTED ACCORDING TO CURRENT TRENDS AND SKY COVER GRIDS WERE
ADJUSTED SLIGHTLY. REST OF THE FORECAST IS ON TRACK. /DC/

&&

.AVIATION...MORNING IFR TO MVFR CEILINGS SLOWLY LIFTING TO VFR AND
THIS WILL PREVAIL THROUGH THE AFTERNOON. ANOTHER ROUND OF SHRA/TSRA
POSSIBLE TO IMPACT MOST AREAS AFTER 17Z TODAY. SFC WINDS WILL BE
GENERALLY OUT OF THE WEST AND MAY OCCASIONALLY GUST THIS AFTERNOON
ESPECIALLY WITH STORMS. TSRA SHOULD DIMINISH THIS EVENING WITH QUIET
WEATHER EXPECTED OVERNIGHT. /28/

&&

.PREV DISCUSSION... /ISSUED 506 AM CDT WED JUL 24 2013/

UPDATE...DID A QUICK UPDATE TO INCLUDE MENTION OF SOME LIGHT RAIN
ACROSS THE REGION THAT CONTINUES TO EXPAND TO THE NORTH/NORTHEAST OF
THE MCV OVER NE LA. A TRANSITION TO MORE SHOWERY ACTIVITY EXPECTED
LATER THIS MORNING. /BK/

PREV DISCUSSION... /ISSUED 431 AM CDT WED JUL 24 2013/

SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...

COMPLICATED NORTHWEST FLOW REGIME PERSISTS OVER THE NEXT COUPLE
DAYS...ALTHOUGH THINGS WILL SIMPLIFY A TAD HEADED INTO TOMORROW AS A
COOL FRONT DRIFTS INTO THE AREA FROM THE NORTH. BUT BEFORE THEN WE
NEED TO DEAL WITH A RATHER UNCERTAIN FORECAST FOR TODAY. A REMNANT
MCV FROM A CONVECTIVE COMPLEX THAT DIED TO OUR WEST LAST NIGHT IS
CURRENTLY DRIFTING ACROSS NORTHEAST LOUISIANA TOWARD SOUTHWEST
MISSISSIPPI AT THIS HOUR...WITH A BROAD CIRRUS SHIELD TRYING TO
OVERSPREAD THE REGION FROM THE NORTHWEST. THESE TWO ITEMS ARE GOING
TO MAKE A CONVECTIVE FORECAST FOR TODAY RATHER DIFFICULT AS
CONVERGENCE IN VICINITY OF THE MCV CALLS FOR INITIATION IN ITS
VICINITY ONCE WE HEAT UP...WITH EXPANSIVE UPPER CLOUD COVER LIMITING
THE HEATING POTENTIAL/AT LEAST FOR THE FIRST PART OF THE DAY.
FURTHER NORTH...THE SYNOPTIC COOL FRONT LOOKS TO BE PASSING INTO FAR
NORTHERN MS BY LATE MORNING WHICH SHOULD PROVIDE IMPETUS FOR SOME
STORMS IN ITS VICINITY AS LONG AS WE GET SOME HEATING UP THERE/BUT
THERE AGAIN THE EXPANSIVE CIRRUS SHIELD IS GOING TO MAKE THAT
DIFFICULT FOR SEVERAL MORE HOURS. THE BROADER SCALE MODELS DO NOT
SEEM TO HAVE A GOOD HANDLE ON WHAT IS GOING ON WHICH ISN'T
SURPRISING...HOWEVER THE LATEST RUNS OF THE HRRR DO LOOK REASONABLE
WITH THEIR EVOLUTION OF THINGS FOR TODAY AND HAVE LOOKED TO IT MORE
THAN ANYTHING FOR SOME CLUES. I WOULD NOT BE SURPRISED TO SEE THE
CIRRUS THIN HEADED INTO THE DAYBREAK HOURS ALLOWING SOME DECENT
HEATING TO OCCUR THIS MORNING ACROSS A GOOD MAJORITY OF THE REGION.
THIS IN CONJUNCTURE WITH THE REMNANT MCV AND SURFACE FRONT SHOULD
ALLOW A COUPLE FOCUS AREAS FOR STORMS TO DEVELOP...ONE ACROSS THE
I-20 CORRIDOR ON THE NORTHERN FRINGE OF THE MCV AND ANOTHER NORTH OF
OUR CWA INVOF THE FRONT. FROM THERE I'D EXPECT A GENERAL EXPANSION
TOWARD THE SOUTH/SOUTHEAST LIKE WE'VE SEEN ACROSS THE REGION THE
LAST COUPLE DAYS. THIS WOULD LEAVE A MINIMUM IN ACTIVITY ACROSS THE
DELTA TODAY...HOWEVER IF THE CIRRUS THINS UP THERE AS WELL AND WE
GET SOME HEATING A CONDITIONAL RISK OF STORMS FIRING IN THAT
VICINITY INVOF THE FRONT LOOKS POSSIBLE. AS FOR THE STRONG/SEVERE
RISK TODAY...RELIED HEAVILY ON THE LATEST RUNS OF THE RUC AND ITS
TEMPERATURE PROFILE TODAY WHICH LOOKS PRETTY MEAGER ON THE LAPSE
RATE FRONT GIVEN ALL THE CONVECTIVE DEBRIS/CIRRUS AROUND. COINCIDENT
WITH THE UNCERTAINTY IN WHERE THE BEST COVERAGE IN STORMS WILL BE
TODAY AM GOING TO LEAVE THE HWO PRETTY GENERAL WITH ALL AREAS
COVERED...AND WILL OMIT MENTION OF ANYTHING SEVERE UNTIL CONFIDENCE
INCREASES IN STRONGER HEATING/INSTABILITY DEVELOPING.

HEADED INTO TONIGHT...I WOULD NOT BE SURPRISED TO SEE THINGS QUIET
DOWN AREA WIDE BY MID TO LATE EVENING AS A LOSS OF HEATING COUPLES
WITH DRIER AIR ALOFT OVERSPREADING THE CWA. ISOLATED SHOWERS AND
PERHAPS A FEW RUMBLES OF THUNDER LOOK PLAUSIBLE ALONG THE ADVANCING
FRONT THROUGH THE NIGHT. BY THURSDAY MORNING THE FRONT LOOKS TO BE
LOCATED ALONG/JUST SOUTH OF THE I-20 CORRIDOR. THIS SHOULD CONFINE
ANY SHOWER AND STORM CHANCES TO SOUTHERN ZONES...AND AT THIS POINT
IT DOESN'T APPEAR STRONG STORMS WILL BE A HUGE CONCERN. WE'LL BE
TAKING A LOOK AT THAT AGAIN LATER TODAY/TONIGHT.

TEMPS OFFERED BY THE GFS MOS LOOKED WARM TODAY CONSIDERING THE
AFOREMENTIONED CLOUDS/CIRRUS AND STORM CHANCES FOR LATER ON. ONLY
OTHER NOTABLE CHANGES WERE FOR FRI MORNING WHERE TEMPS WERE RAISED A
TAD TOWARD WARMER NAM/ENSEMBLE NUMBERS. /BK/

LONG TERM...(FRIDAY THROUGH WEDNESDAY)...

FOCUS OF THE LONG TERM WILL BE ON A WELL DEFINED
DISTURBANCE FOR SATURDAY AND WHAT SORT OF PRECIP/IMPACTS IT COULD
BRING FOR THE FRIDAY NIGHT THROUGH SATURDAY NIGHT TIMEFRAME. OUTSIDE
THAT...A RETURN TO MORE TYPICAL SUMMER CONDITIONS ARE EXPECTED BY
NEXT WEEK AFTER A BRIEF VISIT BY A LATE JULY FRONTAL BOUNDARY.

ON FRI...WARM CONDITIONS WILL EXIST AS THE AREA SEES A STALLED SFC
FRONT LIFT BACK NORTHWARD AS A WARM FRONT. HUMIDITY LOOKS TO BE HELD
IN CHECK THANKS TO DRIER LOW LEVEL AIR IN PLACE. NO EXPECTING MUCH
IN THE WAY OF CONVECTION AS WARM 850MB TEMPS LOOK TO KEEP A CAP IN
PLACE AND LIMIT STORM POTENTIAL. TEMPS WILL RANGE FROM THE LOWER TO
MID 90S WITH THE WARMEST READINGS ACROSS THE SOUTH HALF.

BY FRI NGT AND INTO SAT...A COMPACT S/WV WILL DROP SE OUT OF THE
SOUTHERN PLAINS AND LIKELY HAVE SOME SORT OF STORM COMPLEX
ASSOCIATED WITH IT. MODELS HAVE BEEN CONSISTENT IN SHOWING THIS
FEATURE AND CONTINUE TO DO SO. IT APPEARS THAT AFTER MIDNIGHT FRI
NGT...THE NW/N HALF OF THE AREA COULD SEE THE REMNANTS OF A COMPLEX
MOVE ACROSS THE AREA. MODEL DATA ALSO AGREE THAT LINGERING PRECIP
CHANCES WILL EXIST ON SAT DUE TO CONTINUED EFFECTS OF LIFT AND LOW
LEVEL MOISTURE CONVERGENCE. DUE TO THIS...HIGH END CHANCE TO LIKELY
POPS WILL EXIST FOR THOSE TWO PERIODS. AT THIS TIME...ITS DIFFICULT
TO SAY WHAT SORT OF RISK THIS ACTIVITY MAY POSE TO THE CWA. AT A
MINIMUM IT SEEMS LIKE SOME STRONG STORMS AND HEAVY RAIN WILL BE
POSSIBLE. HOWEVER...WILL NOT MENTION ANY RISK AT THIS TIME IN
OFFICIAL PRODUCTS AND SEE HOW THINGS PLAY OUT OVER THE NEXT FEW
MODEL RUNS. AS FOR TEMPS...HIGHS SAT LOOK TO BE HELD IN CHECK QUITE
A BIT AS PRECIP/CLOUDS WILL KEEP READINGS QUITE A BIT BELOW AVG.

FOR SAT NGT THROUGH WED...THERE WILL LIKELY BE SOME LINGERING PRECIP
CHANCES FOR SAT NGT INTO SUN AS A WEAK SFC FRONT WILL BE CLOSE TO
THE AREA AND SOME LINGERING MID LEVEL SHEAR STILL EXISTS FROM THE
LEFT OVER TROUGH AXIS. THIS SFC FRONT MAY BRIEFLY BRING SOME LOWER
DEWPTS TO THE AREA SUN INTO MON AND HELP TAKE THE EDGE OFF HUMIDITY.
HOWEVER...THIS BOUNDARY LOOKS TO WASH OUT AND MORE NORMAL SUMMERTIME
TEMPS/HUMIDITY SHOULD RETURN. THE PATTERN COULD BRING SOME SURPRISES
AS IT WILL STILL HAVE SOME HINTS OF A NW FLOW REGIME. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       91  72  93  67 /  54  17  14   6
MERIDIAN      90  72  93  64 /  55  17  14   7
VICKSBURG     91  70  93  66 /  43  18  14   6
HATTIESBURG   90  73  94  69 /  56  22  22  14
NATCHEZ       90  72  91  69 /  38  26  21  12
GREENVILLE    90  71  91  66 /  54  15   4   7
GREENWOOD     90  70  90  64 /  58  15   5   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DC/28/BK/CME
Hazardous weather outlook, Jul 24, 1:41 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT WED JUL 24 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
241 PM CDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

28

In the hours before

Special weather statement, Jul 24, 1:15 PM CST, 1 hour before
MSZ031-039-242000-
NOXUBEE MS-LOWNDES MS-
215 PM CDT WED JUL 24 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT WED JUL 24 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTH OF DEERBROOK AT 215 PM
CDT...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHWESTERN LOWNDES AND NORTHEASTERN NOXUBEE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3308 8832 3304 8836 3329 8867 3342 8855
      3328 8830
TIME...MOT...LOC 1915Z 318DEG 6KT 3328 8851

JC

The radar

The Jackson/Brandon,MS radar (KDGX), 127 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, East Carroll

When
July 24, 2:15 PM CST
Where
East Carroll County, 0.69 mi N of Lake Providence
Reported by
Public
Coordinates
32.810, -91.180

A video and photo of a funnel cloud was captured in the area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463273.